Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Bismarck, ND

August 11, 2000Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2000, 7:02 PM MDT for Golden Valley County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 11, 2000, 7:02 PM MDT (01:02 UTC)
Expired
Aug 11, 2000, 7:45 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Golden Valley County, ND

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:20 PM MDTThunderstorm Wind 61 ETrotters, NDWind damage to shingles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 5:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-194 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KBIS 120104
SVRBIS
NDC033-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM MDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 745 PM MDT

* AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF TROTTERS...OR ABOUT 60 MILES
  SOUTHWEST OF WILLISTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROTTERS AT 710 PM MDT

VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4734 10434 4702 10425 4697 10369 4733 10368
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 11 2000

SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY
EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW
BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE
FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN
SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7
CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED
SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS
BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY
IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF
WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN
ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL
MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO
OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO
MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE
ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD
AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT
SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS
IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL.

DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS
IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF
TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR
CHC TSTMS AGAIN TUE NIGHT INTO WED.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Aug 11, 6:05 PM MDT, 57 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
705 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY N NORTHWEST NORTH DAKOTA.

MR
E
N
Special weather statement, Aug 11, 6:15 PM MDT, 47 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
715 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THROUGH 730 PM CDT.

MR

N
Special weather statement, Aug 11, 6:25 PM MDT, 37 minutes before
NDZ001-120125-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
725 PM CDT FRI AUG 11 2000

A STRONG THUNDERSTORM CONTINUES TO MOVE ALONG THE INTERNATIONAL
BORDER BETWEEN SASKATCHEWAN AND DIVIDE COUNTY. THIS STORM HAS A
HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. PEOPLE ALONG
THE CANADIAN BORDER IN DIVIDE COUNTY SHOULD BE PREPARED FOR VERY
STRONG WINDS TO 60 MPH AND POTENTIALLY LARGE HAIL AND LIGHTNING!!!

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:11 PM MDTSevere Thunderstorm WarningBISMcKenzie64 min
Aug 11, 7:40 PM MDTSevere Thunderstorm WarningBISMcKenzie65 min
Aug 11, 7:56 PM MDTSevere Thunderstorm WarningBISDunn64 min
Aug 11, 8:44 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette46 min
Aug 11, 8:49 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail41 min
Aug 11, 9:34 PM MDTSevere Thunderstorm WarningBISAdams, Bowman41 min
Aug 11, 9:35 PM MDTSevere Thunderstorm WarningBISWard55 min
Aug 11, 9:45 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean60 min
Aug 11, 10:15 PM MDTSevere Thunderstorm WarningBISSheridan60 min
Aug 11, 10:20 PM MDTSevere Thunderstorm WarningBISBottineau, Renville55 min
Aug 11, 10:32 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 11, 10:56 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Aug 12, 1:17 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.